Maine, 2011

Hail in Maine, May 27, 2011

May 27, 2011 · NWS CAR · 3 events in 1 county or zone

Thunderstorms developed along a nearly stationary frontal boundary during the late afternoon and evening of the 27th. Several of the thunderstorms produced large hail across Piscataquis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed along a nearly stationary frontal boundary during the late afternoon and evening of the 27th. Several of the thunderstorms produced large hail across Piscataquis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 27, 5:27 PM EST, 13 minutes earlier.

Area forecast discussion, May 27, 5:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
627 PM EDT FRI MAY 27 2011

.SYNOPSIS...
A FRONTAL BOUNDARY PUSHING SOUTH ACROSS THE AREA WILL REACH THE
DOWNEAST COAST THIS EVENING...AND WILL THEN SLOWLY LIFT BACK
NORTH AS A WARM FRONT SATURDAY. ANOTHER COLD FRONT WILL APPROACH
NORTHERN MAINE LATE IN THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...ONLY CHANGES WERE TO ADJUST POPS SLIGHTLY TO MESH WITH
CURRENT RADAR TRENDS. NO OTHER MAJOR CHANGES NEEDED.

PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING THIS EVENING
AS A FRONTAL BOUNDARY SITS OVER CENTRAL MAINE THROUGH MIDNIGHT
BEFORE SLOWLY LIFTING NORTH LATE TONIGHT. DAYTIME HEATING HAS
ALLOWED SURFACE-BASED CAPE TO REACH 800-1500 J/KG IN SOME
LOCATIONS...ALONG WITH WET BULB ZERO HEIGHTS OF AROUND 10 KFT AND
0-6KM SHEAR OF 45+ KT. AS SUCH...EXPECT ANY THUNDERSTORMS ALONG
AND SOUTH OF THE BOUNDARY CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS...ESPECIALLY ACROSS INTERIOR DOWNEAST SECTIONS EXCLUDING
WASHINGTON COUNTY. ACCORDINGLY A SEVERE THUNDERSTORM WATCH REMAINS
IN EFFECT FOR SOMERSET...PISCATAQUIS...HANCOCK...AND PENOBSCOT
COUNTIES UNTIL 8 PM. THINGS WILL WANE AFTER SUNSET AS THE
ATMOSPHERE STABILIZES AND THE FRONT ALIGNS NEAR COASTAL MAINE.
HOWEVER...EXPECT WIDESPREAD SHOWERS TO CONTINUE THROUGH THE REST
OF THE NIGHT AS THE FRONT BEGINS TO LIFT BACK NORTH AFTER
MIDNIGHT. THERE IS SOME CONCERN FOR HEAVY RAIN OVERNIGHT. PWATS OF
1-1.5 INCHES INDICATE THERE'S PLENTY OF MOISTURE AVAILABLE IN DEEP
SOUTHWEST FLOW. SOME TRAINING IS POSSIBLE ALONG THE FRONT...BUT
BELIEVE THAT IT SHOULD LIFT ENOUGH LATER TONIGHT TO LIMIT ANY
SIGNIFICANT FLOODING CONCERNS. RIGHT NOW...RAINFALL TOTALS THROUGH
TONIGHT LOOK TO BE AROUND ONE HALF TO ONE INCH. THIS WILL HAVE TO
BE MONITORED BY LATER SHIFTS...ESPECIALLY IF THE FRONT REMAINS
STATIONARY LONGER THAN EXPECTED.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
MODELS INDICATE ONE LAST BATCH OF OVRRNG RNFL FOR NRN ME SAT MORN
AHEAD OF WARM FRONT...THEN SHWRY FOR THE AFTN. WHATS LEFT OF
CONVECTION MOVG E FROM QB WILL MOVE INTO NW PTNS OF THE FA LATE
SAT NGT AND ERLY SUN MORN. OTHERWISE...ALL OF THE FA SHOULD BE
WARMER ON SUN WITH SHWRS/TSTMS MORE OF A THREAT FOR NRN PTNS OF
THE FA SUN AFTN AND EVE AS WEAK IMPULSES HIGH ALF MOVE W TO E
ACROSS THIS PTN OF THE FA. WHATS LEFT OF ANY CNVCN WILL SLOWLY
MOVE ESE THRU THE REMAINDER OF THE FA...DIMINISHING TO ALL SHWRS
LATE SUN NGT. SBCAPE UP TO A 1000 J/KG INDICATED OR TSTM
DEVELOPMENT SUN AFTN...BUT TO ERLY ATTM TO MENTION ENHANCED TSTM
WORDING FOR THIS PD.

ANY LEFT OVR SHWR AND FOG SHOULD END MON MORN AS A LEE SIDE SFC
TROF CROSSES THE FA. BEHIND THIS TROF AXIS...SFC WINDS BECOME MUCH
MORE WRLY COMPONENT MON AFTN. THIS COMBINED WITH SOME SUNSHINE
SHOULD PUSH HI TEMPS AT LEAST INTO THE UPPER 70S TO LOWER 80S
ACROSS THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A WEAK...MSLY DRY COLD FRONT WILL CROSS N TO S OVR THE FA MON NGT
ALLOWING FOR MSLY SUNNY SKIES WITH A LITTLE COOLER HI TEMPS. AFT
A MDTLY STRONG S/WV RIDGE CROSSES THE FA...DRY CYCLONIC FLOW ALF
DRIVES A WARM FRONT ACROSS THE FA BY WED AFTN...POTENTIALLY
BRINGING THE FA THE WARMEST HI TEMPS OF THE LATE SPRING SO FAR ON
WRLY COMPONENT DOWNSLOPE WINDS. WE DID GO ABV GMOS HI TEMPS THIS
PD...BUT DID NOT GO AS WARM AS TEMP SOUNDING PROFILES SUGGEST IN
CASE OF MODEL TIMING ERRORS WITH THE ARRIVAL OF THE WARM AIR. A
MSLY DRY COLD FRONT CROSSES THE FA WED NGT WITH COOLER AIR AND
MORE CLD CVR EVENTUALLY WORKING BACK INTO THE FA THU AFTN THRU FRI
AS AN UPPER LOW FROM HUDSON BAY DIGS SE INTO THE MARITIME PROVINCES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR CEILINGS IN WIDESPREAD SHOWERS WILL CONTINUE AT THE
NORTHERN SITES THROUGH TONIGHT. VFR CONDITIONS AT KBGR AND KBHB
WILL DROP TO IFR SHORTLY AFTER 00Z IN SHOWERS AND FOG. SCATTERED
THUNDERSTORMS ARE POSSIBLE THROUGH 02Z...MAINLY AT KBGR.

SHORT TO LONG TERM: IFR IN LOW ST AND FOG SAT INTO SUN MORN...XCPT
BRIEFLY MVFR/LOW VFR DOWNEAST SITES SAT AFTN. ALL SITES SHOULD
RECOVER TO MVFR OR LOW VFR SUN AFTN. AFT ANOTHER PD OF IFR SUN NGT
IN ST AND FOG...ALL SITES SHOULD RECOVER TO VFR BY MIDDAY MON AND
CONT THRU WED.

&&

.MARINE...
NEAR TERM: MAIN CONCERNS THROUGH THIS EVENING AND OVERNIGHT OVER
THE WATERS WILL BE REDUCED VISIBILITY IN SHOWERS AND FOG. ISOLATED
THUNDERSTORMS ARE POSSIBLE UNTIL SUNSET BUT WILL WANE THEREAFTER.

SHORT TO LONG TERM: NO HDLNS ATTM...WITH WVS AND WINDS POSSIBLE
REQUIRING AN SCA FOR OUTER MZS SUN NGT. FOG WILL LIMIT VSBYS BLO 1
SM OVR THE WATERS SPCLY AT NGT UNTIL MID MON MORN.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HASTINGS
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...HASTINGS
MARINE...HASTINGS/VJN
Hazardous weather outlook, May 27, 1:08 PM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
208 PM EDT FRI MAY 27 2011

MEZ001-002-006-281815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-SOUTHEAST AROOSTOOK-
208 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
NORTHERN MAINE THROUGH TONIGHT. THERE WILL BE A BREAK IN THE
ACTIVITY THIS MORNING...THEN SHOWERS AND ISOLATED THUNDERSTORMS
WILL REDEVELOP BY EARLY TO MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ017-030-032-281815-
CENTRAL WASHINGTON-COASTAL WASHINGTON-NORTHERN WASHINGTON-
208 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
CENTRAL AND SOUTHERN MAINE THROUGH TONIGHT. THERE WILL BE A BREAK
THIS MORNING...THEN SHOWERS AND THUNDERSTORMS WILL REDEVELOP BY
EARLY TO MID AFTERNOON. A FEW OF THE STORMS MAY BE STRONG THIS
AFTERNOON WITH HEAVY RAINFALL RATES OF AROUND AN INCH PER
HOUR...AND GUSTY WINDS OF UP TO 40 MPH. SMALL HAIL MAY ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-070-281815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
208 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE COASTAL
WATERS BY EARLY TO MID AFTERNOON...AND THEN CONTINUE THROUGH THIS
EVENING BEFORE BEGINNING TO TAPER OFF LATER TONIGHT. AREAS OF FOG
CAN BE EXPECTED TODAY AND TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

MEZ003>005-010-011-015-016-029-031-281815-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-COASTAL HANCOCK-SOUTHERN PISCATAQUIS-
208 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

The radar

The Caribou radar (KCBW), 104 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Piscataquis

When
May 27, 5:40 PM EST
Where
Piscataquis County, 17.44 mi NW of Millinocket Arpt
Measured
1 in hail
Reported by
Utility Company
Coordinates
45.880, -69.130

The hail occurred along the Golden Road just east of Ripogenous Dam.

Hail, Piscataquis

When
May 27, 6:58 PM EST
Where
Piscataquis County, 0.49 mi W of Guilford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.170, -69.390

Hail, Piscataquis

When
May 27, 7:00 PM EST
Where
Piscataquis County, 0.97 mi W of Guilford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.170, -69.400

The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308710, 308715, 308719.